My niece takes an oral medicine for diabetes. At least once a week, she throws up at night. The doctor calls it "diabetic stomach." I have never heard of this, and I have had diabetes for 36 years.
What could be the cause of her stomach problems, and what foods may be causing flare-ups?
Gwendolyn Saunders, Philadelphia
Roger Austin, MS, RPH, CDE, responds: The medical term for the condition your niece's doctor calls "diabetic stomach" is gastroparesis. Diabetes can cause alterations of peristalsis, the normal contractions of the stomach and intestines that move food along the digestive tract. In patients with diabetes and gastroparesis, this movement is slowed, causing food to be retained in the stomach for longer than normal. This sometimes can cause nausea and vomiting.
High blood glucose levels (hyperglycemia) contribute to this slowing of both stomach and intestinal movement. If the hyperglycemia occurs over a prolonged period of time, it can cause damage to nerves that supply the stomach, a condition called autonomic neuropathy, which worsens the gastroparesis and makes it very difficult to control. High blood glucose is the source of the underlying problem of gastroparesis. However, certain foods can make the gastroparesis symptoms worse, such as fatty foods, caffeine, and chocolate, which can relax the lower esophageal sphincter (the valve between the esophagus and the stomach). The most effective treatment for your niece, if the onset of her gastroparesis is recent, is for her to aggressively lower her blood glucose levels to her target ranges and to keep her A1C under 7 percent. For some people with diabetes and gastroparesis who are only on oral medications, achieving these targets may require the use of insulin. (Editor's note: There is more about gastroparesis on page 48 under the heading "I Can't Keep My Food Down.")